28 Sep 2022
30 Sep 2022
Serotonin syndrome (SS) is a potentially life-threatening drug interaction caused by excessive serotoninergic activity in the CNS. Serotonin syndrome can arise from therapeutic drug use, drug interactions, or overdose of drugs that affect the serotonergic system. The clinical picture of SS is a triad of changes in mental status, neuromuscular disorders, and autonomic hyperactivity. The clinical presentation is highly variable, and ranges from mild symptoms to life-threatening conditions. The first human case reports of serotonin-related side effects of psychotropic drugs were published in the 1950s. The term serotonin syndrome was first used in the early 1980s to describe the presence of hyperthermia and behavioral changes in patients receiving drugs that have serotoninergic activity.  Serotonin syndrome is a clinical diagnosis and several diagnostic criteria have been proposed. Hunter criteria are more sensitive (84%) and more specific (97%) compared to others. The typical differential diagnosis of SS includes malignant neuroleptic syndrome (NMS), anticholinergic syndrome, and malignant hyperthermia. Other differential diagnoses include tetanus, meningitis, encephalitis, sepsis, thyroid storm, heatstroke, or delirium tremens. The patient's pre-existing disease can also cause diagnostic confusion. Cases of SS may be misdiagnosed as a pre-existing disorder. Serotonin syndrome is now more common in the intensive care unit (ICU) . The true incidence of serotonin toxicity is difficult to assess because many cases go unrecognized. Untreated serotonin toxicity can lead to significant morbidity and even death. Thus, it is important for health care providers to recognize this toxicity and understand the drugs or substances that cause increased serotonin activity . In this review, we will discuss about serotonin syndrome, especially in children.